NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 18, 5:17 AM AST, 1 hour 31 minutes earlier. Its key messages:
Area forecast discussion, Sep 18, 5:17 AM AST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
517 AM AST Thu Sep 18 2025
.KEY MESSAGES...
* A departing tropical wave, in combination with an upper-level
trough, will continue to enhance shower and thunderstorm
activity today. As a result, the risk of flooding will remain
elevated across Puerto Rico. Additional hazards include rapid
river rises, landslides, and frequent lightning.
* Across the U.S. Virgin Islands, a showery pattern will persist
today, leading to a limited risk to observe flooding.
* A warming trend is expected to begin on Friday, bringing
increasing temperatures that may cause heat indices to reach
Heat Advisory criteria through at least early next week,
particularly in coastal and urban areas.
* A moderate risk of rip currents is in effect for the northern
and eastern beaches of Puerto Rico, as well as Culebra and St.
Croix today. Although Tropical Storm Gabrielle is forecast to
move well northeast of the region this weekend, swells generated
by the storm may lead to a slight deterioration in marine and
beach conditions.
&&
.SHORT TERM...Today through Saturday...
Persistent showers and thunderstorms, generated by a passing
tropical wave and a nearby upper-level trough, spread across much of
the region overnight. Radar estimates show peak rainfall near two
inches between Naguabo and Ceiba in eastern Puerto Rico, and across
eastern St. Croix. Several flood advisories were issued, but no
flooding impacts have been reported. However, the Rio Fajardo did
respond to the rainfall, briefly exceeding action flood stage.
Overnight lows finally dropped below 80°F across most areas,
except at exposed sites on St. John. Winds were light and variable
over land from the east-northeast, with brief gusts near the
stronger storms.
A departing tropical wave and a trough to the north will keep the
atmosphere very moist and unstable today, with PWAT values above 2.1
inches and weak winds to steer storms. Showers and thunderstorms
will affect Puerto Rico and the USVI through the day—beginning over
windward areas of eastern PR, the USVI, and nearby islands in the
morning, then spreading inland and focusing on the interior and west-
northwest PR by afternoon and evening. These slow-moving storms
could produce frequent lightning, gusty winds, and heavy rain
capable of flooding already saturated soils and urban areas. The
USVI will remain active as well, with less frequent and likely less
intense storms, but similar hazards possible throughout the day.
Since it is a weekday with school and work underway, allow extra
travel time and stay alert for flooded roads, poor drainage areas,
and dangerous lightning.
A very wet pattern will persist, with only a brief break Friday
night before another surge of tropical moisture arrives over the
weekend. With the upper trough still in place and winds weakening
below 10 mph, showers and thunderstorms will be slow-moving,
heightening the risk of flooding, localized flash flooding, and
landslides in saturated areas. Central Puerto Rico will see storms
each afternoon, with the most active zones shifting from the west
and northwest on Friday to the north on Saturday, while the USVI
trends drier. A southerly flow, perhaps influenced by Tropical Storm
Gabrielle tracking northwest well north of the region, will also
favor hot and humid conditions. Winds will ease from gentle tonight
to light on Friday and Saturday. As rain coverage decreases,
dangerous heat will become an additional concern.
.LONG TERM...Sunday through Thursday...
For the long-term period, as Tropical Storm Gabrielle moves well
northeast of the region, our area will be positioned in a col
region. As the pressure gradient weakens, very light east-
southeasterly winds are expected to persist on Sunday and continue
through at least Monday night. This flow will help maintain a
healthy moisture content across the area. According to the latest
model guidance, precipitable water values are forecast to
fluctuate between 1.80 and 2.20 inches from Sunday through
Tuesday, which is within the average to above-average range for
this time of year. In terms of temperature, forecast data
suggests that 925 mb temperatures will peak at nearly two standard
deviations above normal on Sunday and remain near the 75th
percentile into early next week. This pattern will increase the
risk of heat-related impacts across the region. Heat Advisories or
even Extreme Heat Warnings may be issued.
Under this scenario, expect morning showers across windward areas
of the islands, followed by afternoon showers and isolated
thunderstorms across the interior and western sectors of Puerto
Rico, fueled by diurnal heating and local effects. Urban and small
stream flooding is likely to persist each day, and some rivers
may reach flood stage. Saturated soils from recent rainfall
combined with light winds during this period will contribute to
slower-moving showers, which could lead to higher rainfall totals
and an increased risk of flooding. Additional hazards may include
landslides, frequent lightning, and gusty winds.
On Tuesday night, a wind surge is expected to approach the region,
bringing gusty winds along with increased moisture and a higher
chance of rainfall through the middle of the week. By Wednesday
and Thursday, one of the tropical waves currently being monitored
by the National Hurricane Center is expected to approach, further
enhancing a wetter pattern across the islands. We will continue to
monitor this evolving situation closely and provide updates as
necessary.
&&
.AVIATION...
(06Z TAFs)
Frequent, slow-moving SHRA/TSRA will affect the region over the next
24 hours, producing periods of MVFR and brief IFR conditions.
Activity will mainly impact TJSJ and USVI terminals through 18/16Z,
before expanding to most terminals for the remainder of the forecast
period. East-southeast trade winds will prevail today, starting
light to calm and variable at TAF sites this morning, then
increasing to 14–18 kt with higher gusts between 18/14–22Z, before
easing again to light and variable after 18/22Z. Gusty, erratic
winds are likely in and near SHRA/TSRA.
&&
.MARINE...
A surface high-pressure system over the central Atlantic will
promote gentle to locally moderate east to southeast winds today. For
the rest of the forecast period, light to gentle easterly to
southeasterly winds will prevail as the pressure gradient weakens. A
departing tropical wave will continue to result in frequent showers
and strong thunderstorms over the local waters today. Additionally,
swells generated by Tropical Storm Gabrielle, as it moves northeast
of the region, could slightly deteriorate marine conditions this
weekend across the Atlantic waters.
&&
.BEACH FORECAST...
A moderate risk of rip currents is in effect for the north and
east-facing beaches of Puerto Rico, Culebra, and St. Croix, with a
low risk elsewhere. While a brief improvement in conditions is
expected on Friday, the moderate risk will return Saturday and
persist into early next week, driven by swells from Tropical Storm
Gabrielle. Beachgoers should exercise caution at all times, as a
moderate risk indicates that life-threatening rip currents are
possible in the surf zone.
In addition, thunderstorms are a hazard for the beachgoers today.
Remember, if you hear thunder, seek shelter in a safe indoor
location immediately.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&
SHORT TERM/AVIATION...ICP
LONG TERM/MARINE/BEACH FORECAST...YZR
Hazardous weather outlook, Sep 18, 5:09 AM AST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
509 AM AST Thu Sep 18 2025
AMZ711>745-PRZ001>013-191000-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
509 AM AST Thu Sep 18 2025
This Hazardous Weather Outlook is for portions of Puerto Rico.
.DAY ONE...Today and Tonight
.Lightning...Isolated to scattered thunderstorms are expected
today. Be ready to stop outdoor activities and seek shelter if
storms develop. When thunder roars, go indoors.
.Excessive Rainfall...Heavy rains will cause flooding in urban
areas, roads, and small streams across much of Puerto Rico, with
the heaviest activity in the afternoon over the western interior
to western and northwestern sections. There is a low chance of
flash floods and landslides, especially where soils are already
saturated. Brief ponding on roads and poor drainage areas is also
possible, particularly across southwestern Puerto Rico.
.Excessive Heat...This level of heat affects mainly those
extremely sensitive to high temperatures, especially when outdoors
without proper cooling or hydration. While the greatest threat is
in urban and coastal areas of Puerto Rico, uncomfortable heat is
likely everywhere. Take precautions: drink plenty of water, limit
time outdoors, rest in shade or air conditioning, and wear light
clothing.
.Rip Currents...Life-threatening rip currents are possible along
the north and east coasts of Puerto Rico and Culebra. Stronger
currents may also occur elsewhere, especially near piers, jetties,
and channels.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
An upper-level trough and daytime heating will keep triggering
showers and thunderstorms over the next few days. While activity
will become less widespread, flooding and landslides remain
possible given weak steering winds and saturated soils, with
localized afternoon storms persisting beyond the weekend. A
moderate rip current risk will continue into early next week. Heat
concerns will increase Friday and persist through the period, with
the most dangerous conditions expected Friday through early next
week as rainfall decreases, winds turn southerly, and humidity
stays high. By midweek, a wind surge may bring locally breezy
conditions and choppy seas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.
AMZ716-726-VIZ001-002-191000-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
509 AM AST Thu Sep 18 2025
This Hazardous Weather Outlook is for portions of USVI.
.DAY ONE...Today and Tonight
.Lightning...Isolated thunderstorms. Stay alert and be prepared
to take shelter if storms develop.
.Excessive Rainfall...Ponding of water in roads and poorly
drained areas. There is a low chance of localized urban and small
streams flooding.
.Excessive Heat...This level of heat affects mainly those
extremely sensitive to high temperatures, especially when outdoors
without proper cooling or hydration. While the greatest threat is
in urban and coastal areas of Puerto Rico, uncomfortable heat is
likely everywhere. Take precautions: drink plenty of water, limit
time outdoors, rest in shade or air conditioning, and wear light
clothing.
.Rip Currents...Life-threatening rip currents are possible in St
Croix. Stronger currents may also occur elsewhere, especially
near piers, jetties, and channels.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A moderate rip current risk will continue into early next week.
Heat concerns will increase Friday and persist through the period,
with the most dangerous conditions expected Friday through early
next week as rainfall decreases, winds turn southerly, and
humidity stays high. By midweek, a wind surge may bring locally
breezy conditions and choppy seas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.